Skip to main content
Log in

Modified Legendre Operational Matrix of Differentiation for Solving Strongly Nonlinear Dynamical Systems

  • Original Paper
  • Published:
International Journal of Applied and Computational Mathematics Aims and scope Submit manuscript

Abstract

Complex vibration phenomena appear so frequently in many engineering and physical experiments, and they are well modeled using nonlinear differential equations. However, contrary to the linear models, nonlinear models are difficult to analyze analytically or numerically and particularly for long-time spans. In this paper, we propose a novel method to provide approximate analytic solutions of an important class of nonlinear differential equations that describe the underdamped, overdamped, and oscillatory motions of massspring systems subjected to external excitations. The method is based on a novel modification of the Legendre operator matrix of differentiation technique which results in solutions that are accurate not only for short-time spans but also for long-time spans as well. We provide error analysis and present several examples to demonstrate the efficiency of the proposed method.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9

Similar content being viewed by others

References

  1. Guckenheimer, J., Holmes, P.: Nonlinear oscillations, Dynamical Systems, and Bifurcations of Vector Fields. Springer, New York (1983)

    Book  Google Scholar 

  2. Sheu, L., Chen, H., Chen, J., Tam, L.: Chaotic dynamics of the fractionally damped Duffing equation. Chaos Solitons Fract. 32, 14591468 (2007)

    Article  Google Scholar 

  3. Smith, B.R.: The quadratically damped oscillator: a case study of a non-linear equation of motion. Am. J. Phys. 80, 816–824 (2012)

    Article  Google Scholar 

  4. Cvetićanin, L.: Oscillator with strong quadratic damping force, publications De L’Institut Mathematique. Nouvelle srie Tome 85(99), 119–130 (2009)

    MATH  Google Scholar 

  5. Johannessen, K.: An analytical solution to the equation of motion for the damped nonlinear pendulum. Eur. J. Phys. 35, 035014 (2014)

    Article  Google Scholar 

  6. Seredynska, M., Hanyga, A.: Nonlinear differential equations with fractional damping with applications to the 1DOF and 2DOF pendulum. Acta Mech. 176, 169–183 (2005)

    Article  Google Scholar 

  7. Salenger, G., Vakakis, A.: F, Transitions from strongly to weakly nonlinear motions of damped nonlinear oscillators. Nonlinear Dyn. 20, 99114 (1999)

    Article  MathSciNet  Google Scholar 

  8. Jang, M., Chen, C.: Analysis of the response of a strongly nonlinear damped system using a differential transformation technique. Appl. Math. Comput. 88, 137–151 (1997)

    MathSciNet  MATH  Google Scholar 

  9. Saadatmandi, A., Dehghan, M.: A new operational matrix for solving fractional-order differential equations. Comput. Math Appl. 59, 1326–1336 (2010)

    Article  MathSciNet  Google Scholar 

  10. Sezer, M., Glsu, M.: Solving high-order linear differential equations by a Legendre matrix method based on hybrid Legendre and Taylor polynomials. Numer. Methods Part. Differ. Equ. 26, 647–661 (2010)

    MathSciNet  MATH  Google Scholar 

  11. Yalinbas, S., Sezer, M., Sorkun, H.H.: Legendre polynomial solutions of high-order linear Fredholm integro-differential equations. Appl. Math. Model. 210, 334–349 (2009)

    MathSciNet  MATH  Google Scholar 

  12. Yuzbasi, S., Sezer, M., Kemanci, B.: Numerical solutions of integro-differential equations and application of a population model with an improved Legendre method. Appl. Math. Model. 37, 2086–2101 (2013)

    Article  MathSciNet  Google Scholar 

  13. Bolekf, W.: Derivation of operational matrices of differentiation for orthogonal polynomials. Automatica 29, 1607 (1993)

    Article  MathSciNet  Google Scholar 

  14. Bataineh, A.S, Alomari, A.K, Hashim, I.: Approximate solutions of singular two-point BVPs using Legendre operational matrix of differentiation. J. Appl. Math. 2013, Article ID 547502, 6 p (2013)

  15. Akrami, M., Atabakzadeh, M., Erjaee, G.: The operational matrix of fractional integration for shifted Legendre polynomials. Iran. J. Sci. Technol. 37A4, 439–444 (2013)

    MathSciNet  MATH  Google Scholar 

  16. Aghazadeh, N., Atani, Y., Noras, P.: The Legendre wavelet method for solving singular integro-differential equations. Comput. Methods Differ. Equ. 2, 62–68 (2014)

    MathSciNet  MATH  Google Scholar 

  17. Tohidi, E.: Legendre approximation for solving linear hpdes and comparison with Taylor and Bernoulli matrix methods. Appl. Math. 3, 410–416 (2012)

    Article  MathSciNet  Google Scholar 

  18. Khalil, H., Khan, R.: A new method based on Legendre polynomials for solutions of the fractional two-dimensional heat conduction equation. Comput. Math Appl. 67, 1938–1953 (2014)

    Article  MathSciNet  Google Scholar 

  19. Abualrub, T., Sadek, I.: Legendre wavelet operational matrix of derivative for optimal control in a convectivediffusive fluid problem. J. Frankl. Inst. 351, 682–693 (2014)

    Article  Google Scholar 

  20. Heydari, M.H., Hooshmandasl, M.R., Maalek Ghaini, F.M., Cattani, C.: Wavelets method for the time fractional diffusion-wave equation. Phys. Lett. A 379, 71–76 (2015)

    Article  MathSciNet  Google Scholar 

  21. Heydari, M.H., Hooshmandasl, M.R., Mohammadi, F.: Legendre wavelets method for solving fractional partial differential equations with Dirichlet boundary conditions. Appl. Math. Comput. 234, 267–276 (2014)

    MathSciNet  MATH  Google Scholar 

  22. Chen, Y., Sun, Y., Liu, L.: Numerical solution of fractional partial differential equations with variable coefficients using generalized fractional-order Legendre functions. Appl. Math. Comput. 244, 847–858 (2014)

    MathSciNet  MATH  Google Scholar 

  23. Ahmadian, A., Senu, N., Larki, F., Salahshour, S., Suleiman, M., Islam, M.S.: A Legendre approximation for solving a fuzzy fractional drug transduction model into the blood stream. Adv. Intell. Syst. Comput. 287, 25–34 (2014)

    Article  Google Scholar 

  24. Chen, Y., Ke, X., Wei, Y.: Numerical algorithm to solve system of nonlinear fractional differential equations based on wavelets method and the error analysis. Appl. Math. Comput. 251, 475–488 (2015)

    MathSciNet  MATH  Google Scholar 

  25. Cohena, M., Tanb, C.: A polynomial approximation for arbitrary functions. Appl. Math. Lett. 25, 1947–1952 (2012)

    Article  MathSciNet  Google Scholar 

  26. El-Sayed, M.F., Syam, M.I.: Numerical study for the electrified instability of viscoelastic cylindrical dielectric fluid film surrounded by a conducting gas. Phys. A 377(2), 381–400 (2007)

    Article  Google Scholar 

  27. Syam, M.: Cubic spline interpolation predictors over implicitly defined curves. J. Comput. Appl. Math. 157(2), 283–295 (2003)

    Article  MathSciNet  Google Scholar 

  28. El-Sayed, M.F., Syam, M.I.: Electrohydrodynamic instability of a dielectric compressible liquid sheet streaming into an ambient stationary compressible gas. Arch. Appl. Mech. 77(9), 613–626 (2007)

    Article  Google Scholar 

  29. Syam, M.I., Siyyam, H.I.: An efficient technique for finding the eigenvalues of fourth-order Sturm-Liouville problems. Chaos Solitons Fract. 39(2), 659–665 (2009)

    Article  MathSciNet  Google Scholar 

  30. Syam, M.I., Siyyam, H.I.: Numerical differentiation of implicitly defined curves. J. Comput. Appl. Math. 108(1–2), 131–144 (1999)

    Article  MathSciNet  Google Scholar 

  31. Syam, M.: The modified Broyden-variational method for solving nonlinear elliptic differential equations. Chaos Solitons Fract. 32(2), 392–404 (2009)

    Article  MathSciNet  Google Scholar 

  32. Syam, M., Attili, B.S.: Numerical solution of singularly perturbed fifth order two point boundary value problem. Appl. Math. Comput. 170(2), 1085–1094 (2005)

    MathSciNet  MATH  Google Scholar 

Download references

Acknowledgements

The authors would like to thank the reviewers for the valuable comments.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Muhammed Syam.

Ethics declarations

Conflict of interest

The authors declare that they have no conflict of interest.

Rights and permissions

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Alomari, A.K., Syam, M., Al-Jamal, M.F. et al. Modified Legendre Operational Matrix of Differentiation for Solving Strongly Nonlinear Dynamical Systems. Int. J. Appl. Comput. Math 4, 117 (2018). https://doi.org/10.1007/s40819-018-0545-3

Download citation

  • Published:

  • DOI: https://doi.org/10.1007/s40819-018-0545-3

Keywords

Mathematics Subject Classification

Navigation